Hail, Henrico
- When
- July 29, 2:30 PM EST
- Where
- Henrico County, 1.3 mi ESE of Glen Allen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.663, -77.478
Penny size hail was reported in the Nuckols Road area. Hail covered deck.
The combination of a hot and humid airmass and a weak surface front helped to produce isolated severe thunderstorms across central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
The combination of a hot and humid airmass and a weak surface front helped to produce isolated severe thunderstorms across central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 1:17 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 217 PM EDT SUN JUL 29 2007 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL DRIFT SOUTHEAST ACROSS THE MID ATLANTIC REGION THROUGH MONDAY. THE FRONT WILL SLOWLY MOVE OFF THE NORTH CAROLINA COAST ON TUESDAY...ALLOWING WEAK HIGH PRESSURE TO SLOWLY BUILD IN FROM THE NORTH WEDNESDAY INTO THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... PATCHY FOG HAS GNLY DISSIPATED ACRS THE REGION...LEAVING PTLY CLOUDY SKIES...AND A FAIRLY MOIST BNDRY LAYER. SHWR AND TSTM ACTIVITY REMAINS CONFINED WELL TO OUR NORTH THIS MORNING...SO HAVE REMOVED ANY POPS FROM FCST OVER NXT FEW HRS. LOOKING AT AREA SNDGS...CONVECTIVE TEMPS ARE LOWER BY 2-4 DEGREES THAN PREV DAYS...SUGGESTING CLOUD COVER WILL FORM EARLIER AND HOLD TEMPS DOWN SOMEWHAT. EXPECT HIGHS TODAY MAINLY NEAR 90 F INLAND...MID/UPPER 80S COASTAL ZONES. MID LVL CAP APPEARS A BIT STRONGER FARTHER SOUTH...QUITE WEAK TO THE NORTH AND WEST. CURRENT FCST FOR AFTN SHWR AND TSTM COVERAGE HAS THIS HANDLED WELL...SCTD TSTMS ALL AREAS...WITH HIGHER POPS (50%) N AND WEST...AND A LITTLE LOWER COVERAGE S AND EAST. AS HAS BEEN THE CASE OVER THE PAST FEW DAYS...LOCALIZED HEAVY DOWNPOURS WILL BE ASSOCIATED WITH THE STRONGER CONVECTION GIVEN THE HIGH PRECIPITABLE WATER...AND A FEW PULSE STORMS MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE WIND GUSTS AND HAIL GIVEN THE MARGINAL INSTABILITY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... THE GOOD PCPN CHANCES WILL CONTINUE THRU THIS FORECAST PERIOD AS SFC BOUNDARY SLOWLY SAGS ACRS THE AREA AND PIECES OF UPPER LEVEL ENERGY CONTINUE TO FEED THE EASTERN TROF. WARM MUGGY NIGHT WILL CONTINUE BUT CLOUDS/PCPN WILL HOLD DOWN TEMPS IN THE MID 80S FOR MOST ON MONDAY. WUDNT BE SURPRISED IF LOCALIZED FLOOD PROBS BEGIN TO DEVELOP ON MONDAY INVOF OF THE HEAVIER DOWNPOURS IN SLOW MOVING STORMS...BUT ANTECEDENT DRY CONDITIONS SUGGESTS WIDESPREAD FLOODING UNLIKELY. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... GFS/ECMWF BOTH DEPICT MID LEVEL TROUGHING ALIGNED ALONG THE E COAST ON TUESDAY...SHIFTING OFF THE COAST WED AND THU AS RIDGING BUILDS EASTWARD FROM THE PLAINS. HAVE CONTINUED WITH CHC POPS TUE. SFC BNDRY LINGERS OFFSHORE WED/THU...WITH WEAK HIGH PRESSURE TO THE NW...CONTD WITH 20-30% DIURNAL POPS IN SRN ZONES...DRY ELSEWHERE. RETURN FLOW/NXT FRONT APPROACH INTO NXT WEEKEND WITH A RETURN TO CHC POPS SAT FOR ALL ZONES. OVERALL...TEMPERATURES WILL BE NEAR TO SLIGHTLY ABV NORM THROUGH THE PERIOD. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... SHWRS AND TSTMS INITIALLY FORMED ALONG SEABREEZE BOUNDARY AND ARE NOW SLOWLY MOVING INLAND...HAVE MVR TEMPO GROUPS ORF/SBY BUT SHORT PERIOD IFR/LIFR POSSIBLE WITH HEAVIER SHWRS. CB MENTIONED FOR ALL SITES BUT EXPECT MOST ACTIVITY IN NORTHERN AND COASTAL AREAS. PTCHY IFR/MVFR TONIGHT WITH FAVORED LOCATIONS SBY/ECG MOST LIKELY. SIMILAR CONDS XPCTD TNGT THROUGH ERY WK. HI PRES BUILDING OVR RGN MID/LT WK BRINGS GENLY VFR CONDS. && .MARINE... SANOTHER GENLY QUIET WX DAY ON THE WTRS...SOUTHERLY WINDS THRU EVE HRS GENLY 10 KT OR LESS...WINDS PICK UP 10 TO 15 LATER TONIGHT. GUSTY WINDS IN VCNTY OF AFTN/EVE SHWRS/TSTMS. WK LO PRES MVG OFF THE CST OF SRN MDATLC WTRS MON NGT/TUE SHIFTS WNDS MR ENE TUE INTO WED. HI PRES SLOLY BUILDING INTO RGN FM THE NNW BRINGS CONTD ENE WNDS MID INTO LT WK. NO SCAS UFN. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...LKB NEAR TERM...LKB SHORT TERM...BTC LONG TERM...BTC/LKB AVIATION...CY MARINE...CY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1022 AM EDT SUN JUL 29 2007 ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102- VAZ048-049-060>100-301430- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 1022 AM EDT SUN JUL 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS ALONG WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS ALONG WITH GUSTY WINDS AND SMALL HAIL ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 125 PM EDT SUN JUL 29 2007 MDZ021-291815- DORCHESTER MD- 125 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORM OVER DORCHESTER COUNTY... AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HURLOCK. THE STORMS WERE NEARLY STATIONARY. THE STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN DORCHESTER COUNTY THROUGH 2 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 153 PM EDT SUN JUL 29 2007 VAZ062>064-291845- CAROLINE VA-GOOCHLAND VA-HANOVER VA- 153 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORM DEVELOPING OVER WESTERN HANOVER COUNTY... AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF ASHLAND...MOVING NORTH AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GILMAN AT 215 PM EDT...GOODALL AT 230 PM EDT. WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 207 PM EDT SUN JUL 29 2007 MDZ022-291845- WICOMICO MD- 207 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORM MOVING THROUGH WICOMICO COUNTY... AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FRUITLAND...MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR CATCHPENNY AT 235 PM EDT. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. MCNATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 235 PM EDT SUN JUL 29 2007 MDZ021-291915- DORCHESTER MD- 235 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORM JUST NORTH OF CAMBRIDGE OVER THE MARYLAND EASTERN SHORE... AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF CAMBRIDGE...MOVING NORTHEAST AT 5 MPH. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE AROUND THE CAMBRIDGE AREA. RAINFALL RATES OF ONE INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MCNATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 241 PM EDT SUN JUL 29 2007 VAZ063-071-291930- HANOVER VA-HENRICO VA- 241 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORM REMAINS OVER WESTERN HANOVER...NORTHEASTERN GOOCHLAND AND NORTHWESTERN HENRICO COUNTIES... AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL HANOVER COUNTY...OR ABOUT 9 MILES NORTH OF TUCKAHOE...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GILMAN AT 315 PM EDT. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MCNATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 317 PM EDT SUN JUL 29 2007 VAZ074-292000- ESSEX VA- 317 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORM DEVELOPING OVER CENTRAL ESSEX COUNTY... AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TAPPAHANNOCK...MOVING NORTH AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BRAYS FORK AT 330 PM EDT... DUNBROOKE AT 335 PM EDT...TAPPAHANNOCK AT 345 PM EDT...MOUNT LANDING AT 400 PM EDT. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MCNATT
The Norfolk radar (KAKQ), 86 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail was reported in the Nuckols Road area. Hail covered deck.
Tree was downed across power lines on Lossing Avenue.
Estimated wind gust of 60 mph was reported at Lodge Creek between Callao and Lottsburg. Also, dime size hail was reported.
Trees were downed on Bunker Hill Rd.
Several trees were downed by wind gusts estimated at 58 mph.
Two trees were downed on Dabneys Mill Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50271, 50273, 50294, 50279, 50281, 50289.